Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 231, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 31, 2003, 2:49 PM EDT for Flagler County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 2:49 PM EDT (18:49 UTC)
- Expired
- Jul 31, 2003, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Flagler County, FL
The radar
The Jacksonville radar (KJAX), 114 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KJAX 311849 SVRJAX FLC035-311915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 249 PM EDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLAGLER COUNTY IN NORTHEAST FLORIDA * UNTIL 315 PM EDT * AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES NORTH OF ESPANOLA...OR ABOUT 5 MILES WEST OF PALM COAST...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 315 PM EDT... BUNNELL...ESPANOLA...FLAGLER BEACH...AND PALM COAST. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH. LAT...LON 2962 8126 2961 8146 2929 8135 2946 8117 $$ CAMP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:40 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 31, 2:40 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 240 PM EDT THU JUL 31 2003 CURRENT...PERSISTENT UPPER LEVEL VORT MAX ACROSS NE FL AND SE GA EMBEDDED IN GENERAL RIDGE OVER EXTREME SE US. TROF EXTENDS FROM BIG UPPER LOW OVER N MN TO S MS VALLEY. TUTT LOW ALSO LOCATED OVER S CENTRAL GOMEX. AT THE SFC...QUASI-STATIONARY FRONT ACROSS SE US HAS LIFTED N TO MID-ATLC STATES LEAVING SE UNDER WK GRADIENT WITH BERMUDA HI AXIS STILL JUST S OF CWA (COUNTY WARNING AREA). AS A RESULT...WX TODAY SIMILAR TO YESTERDAY WITH SHOWERS AND TSTMS DEVELOPING DURING THE MORNING OVER SUWANNEE VALLEY AND MOVING E... WITH MORE SCATTERED ACTIVITY DEVELOPING OVER GA BY EARLY AFTN. PUBLIC...GRADUAL DECREASE IN LOW-LEVEL WINDS WILL CONTINUE IN THE NEAR TERM...WITH BETTER ATLC COAST SEABREEZE PENETRATION EACH AFTN AS RIDGE AXIS WEAKENS AND SHIFTS N A BIT. SHOULD ALSO SEE A LITTLE LESS BIG BEND MORNING ACTIVITY EACH DAY AS WELL. OTHERWISE...LITTLE CHANGE TO PERSISTENT PATTERN WITH NEAR CLIMO TEMPS AND POPS. EXTENDED...LITTLE CHANGE TO PREVIOUS PACKAGE. MARINE...CONTINUED STATUS QUO WITH NO HEADLINES. FIRE WX...NO CONCERNS. PRELIMINARY POINT TEMPS/POPS... AMG 72 90 71 90 / 40 50 30 50 SSI 75 87 74 87 / 40 40 30 40 JAX 72 90 73 89 / 30 50 30 50 SGJ 75 88 75 88 / 30 50 30 50 GNV 73 91 72 90 / 30 50 30 50 OCF 73 91 73 91 / 30 50 30 50 JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. CARROLL/CAMP/KERNS
Hazardous weather outlook, Jul 31, 12:15 PM EDT, 2 hours 34 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-312200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1215 PM EDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN CONCERN WITH THUNDERSTORMS TODAY WILL BE DEADLY CLOUD TO GROUND LIGHTNING... HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS...WIND GUSTS OF 40 TO 50 MPH AND HAIL. STRONGEST THUNDERSTORMS WILL OCCUR GENERALLY SOUTHEAST OF A SAINT AUGUSTINE TO OCALA LINE DURING THE MID-AFTERNOON. MOVEMENT OF STORMS WILL GENERALLY BE EAST AT 10 MPH. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
In the hours before
Special weather statement, Jul 31, 12:13 PM EDT, 2 hours 36 minutes before
FLZ040-311700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1213 PM EDT THU JUL 31 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 100 PM... AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES WEST OF LOWELL...OR ABOUT 8 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND REDDICK...OCALA AIRPORT... LOWELL...SPARR...CITRA...ANTHONY...OCALA AND SILVER SPRINGS SHORES THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CARROLL
Special weather statement, Jul 31, 1:37 PM EDT, 1 hour 12 minutes before
FLZ033-311800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 137 PM EDT THU JUL 31 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SAINT JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 200 PM... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF SOUTH PONTE VEDRA BEACH TO 6 MILES WEST OF ST. AUGUSTINE TO 6 MILES WEST OF HASTINGS...MOVING EAST SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND GUANA RIVER STATE PARK...SOUTH PONTE VEDRA BEACH...HASTINGS...VILANO BEACH...ST. AUGUSTINE SOUTH...SPUDS...ELKTON AND ST. AUGUSTINE SHORES THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CARROLL
Special weather statement, Jul 31, 2:03 PM EDT, 46 minutes before
FLZ033-037-038-311845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 203 PM EDT THU JUL 31 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM...SAINT JOHNS...AND NORTHERN FLAGLER COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 245 PM... AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 4 MILES SOUTH OF PALATKA...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND SATSUMA...PALATKA...SAN MATEO...EAST PALATKA...ORANGE MILLS...HASTINGS...ST. AUGUSTINE SHORES AND SPUDS THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CARROLL
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:25 PM EDT | Special Marine Warning | JAX | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.